Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 29, NWS Tallahassee, FL

May 17, 2024Geneva County, Houston County, Alabama; Holmes County, Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this flash flood warning at May 17, 2024, 7:31 PM CDT for Geneva County, Houston County, Alabama; Holmes County, Jackson County, Washington County, Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2024, 7:31 PM CDT (00:31 UTC)
Expired
May 17, 2024, 10:45 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Geneva County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 57 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:00 PM CDTFLASH FLOOD3 Nne Gritney, FLReports of flooding along Indian Ave.
May 17, 8:00 PM CDTFLASH FLOODBonifay, FLReports of flooding along McGee Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2024-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2024-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

513 
WGUS52 KTAE 180031
FFWTAE
ALC061-069-FLC059-063-133-180345-
/O.NEW.KTAE.FF.W.0029.240518T0031Z-240518T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
731 PM CDT Fri May 17 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southeastern Geneva County in southeastern Alabama...
  South Central Houston County in southeastern Alabama...
  Holmes County in the panhandle of Florida...
  South Central Jackson County in the panhandle of Florida...
  Northeastern Washington County in the panhandle of Florida...

* Until 1045 PM CDT.

* At 731 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chipley, Graceville, Bonifay, Marianna, Slocomb, Chattahoochee, 
  Sneads, Cottondale, Grand Ridge, Greenwood, Alford, Caryville, 
  Esto, Madrid, Westville, Campbellton, Noma, Black, Richter 
  Crossroads and Bahoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3100 8561 3111 8561 3111 8545 3104 8537
      3092 8521 3084 8498 3069 8487 3068 8487
      3064 8492 3071 8522 3069 8574 3072 8578
      3075 8584 3091 8598 3100 8602

FLASH FLOOD...RADAR INDICATED

$$

EB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:42 PM CDT, 49 minutes earlier.

Area forecast discussion, May 17, 6:42 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
742 PM EDT Fri May 17 2024

...New AVIATION...

.NEAR TERM...
(Through Saturday)
Issued at 355 PM EDT Fri May 17 2024

The main concern through Saturday will be severe thunderstorms and
heavy rain.

In the big picture, a positively tilted southern stream upper trough
has moved east to Texas, ramping up west-southwesterly jet stream
winds along the northern Gulf Coast. A turn to southerly low-level
flow has brought a return of low-level moisture as a warm front
tries to creep northward and inland.

Already, a band of moderate rain and thunderstorms currently
stretches from southwest Alabama to west-central Georgia, mainly
along the north of the warm front. It should take on a more positive
tilt through this evening and start to slowly move southeast,
affecting most of the service area except perhaps the Forgotten
Coast and southeast Big Bend. Given the slow movement of this line,
a quick couple inches of rain should occur in spots. So a few severe
wind gusts and flash flooding will be the main threats through this
evening. We just issued a Flood Watch for areas along and west of
the Flint River, and for the inland FL Panhandle.

Looking upstream, a shortwave trough west of Del Rio TX will race
east through this evening, sparking development of a new MCS late
this evening off the Texas and Louisiana coasts. It will continue to
race east overnight near the northern Gulf Coast, pushing across the
tri- state region from west to east from early Saturday morning into
the mid-afternoon hours. Assuming this takes on a classic MCS
structure and tracks more onshore than over the Gulf waters, then
fairly widespread severe wind gusts would be possible, with isolated
convective gusts in excess of 70 mph.

As MCS exits east later Saturday afternoon, we will likely see a
significant lull in activity develop in the rain-stabilized air that
follows.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 355 PM EDT Fri May 17 2024

Widespread showers, in addition to scattered severe storms, continue
into Saturday evening but a general downtrend in severe weather
should begin to develop as the forcing moves east and instability
wanes. However, with one last shortwave passage left, isolated
severe storms remain possible overnight Saturday into early Sunday.

The trough pushes through Sunday with cooler temperatures aloft
moving in. While the severe threat will be noticeably lower and east
compared to Saturday's event, our GA counties along the I-75
corridor and down into the southeast Big Bend could see strong,
possibly severe, storms given the favorable temperatures aloft and
remnant instability.

We've also added some patchy fog to the forecast Sunday morning.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 355 PM EDT Fri May 17 2024

Upper level ridge settles in as the trough from the weekend moves
out. Cannot rule out a slight chance of showers across far eastern
areas on Monday as another shortwave swings through. A quieter and
drier pattern is forecast through much of next week. This pattern
should lead to a warm up in temperatures with highs back in the low
90s by Tuesday and Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 729 PM EDT Fri May 17 2024

Broken line of SHRA and TSRA moving across the area. VLD/ECP/TLH
will be impacted over the next few hours. Behind the line, some
SHRA left over and will have a brief lull before another round
develops late in the overnight into the morning hours. Expect
MVFR/IFR around TSRA and some MVFR outside of convection. Winds
will be mainly be southerly with the exception of when storms move
through and winds temporarily become westerly to northwesterly.

&&

.MARINE...
Issued at 355 PM EDT Fri May 17 2024

Moderate southerly breezes will prevail across the northeast Gulf
through tonight. A line of thunderstorms is likely to move across
the waters on Saturday morning and evening, bringing strong to
severe wind gusts. A weak front will move across the waters on
Saturday and Saturday night, and stall on Sunday, bringing renewed
chances of showers and thunderstorms. High pressure will pass
across the northeast Gulf on Sunday night, and then elongate along
the U.S. Eastern Seaboard on Monday and Tuesday.

&&

.FIRE WEATHER...
Issued at 355 PM EDT Fri May 17 2024

Two rounds of thunderstorms will affect districts, the first through
this evening, then the second from Saturday morning through mid-
afternoon. Widespread wetting rains are expected. Severe
thunderstorm wind gusts are possible as well.

A weak cold front will pass the districts on Saturday night,
followed by a turn to westerly winds on Sunday. Given moderate
westerly transport winds and a deeply mixed layer on Sunday, pockets
of high dispersion values are expected during the afternoon. The
high dispersion values on Monday are mainly due to deep mixing
albeit less wind. This would support well-developed vertical smoke
columns.

&&

.HYDROLOGY...
Issued at 355 PM EDT Fri May 17 2024

The potential for flash flooding is increasing over portions of
the FL Panhandle north of I-10, Southwest GA mainly west of the
Flint River, and Southeast AL, where a Flash Flood Watch is in
effect into Saturday. Parts of this same region are also in a WPC
Moderate Risk (Level 3 of 4) for excessive rainfall, which means
there is the potential for numerous flash flooding. The remainder
of the area outside of the FL Big Bend is in a Slight Risk of
Excessive Rainfall, while the Big Bend is under a Marginal Risk.

While average rainfall amounts of 2-3 inches are expected across
the Flash Flood Watch area, the potential for localized higher
amounts of 6 inches from thunderstorms moving repeatedly over the
same areas (i.e., training), would result in flash flooding.
Wet antecedent conditions with moist soils will accentuate this.

The Withlacoochee River at Valdosta (Skipper Bridge Road) and
Quitman as well, as the Ochlockonee River at Concord, continue in
minor flood stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  85  69  88 /  50  80  60  40
Panama City   72  82  70  85 /  50  80  40  20
Dothan        70  80  67  85 /  70  90  30  30
Albany        70  81  67  83 /  80  90  40  40
Valdosta      73  87  69  86 /  50  80  60  50
Cross City    73  88  69  86 /  10  50  70  60
Apalachicola  74  82  72  83 /  30  70  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Saturday afternoon for FLZ007-009-011.

     High Rip Current Risk through late Sunday night for FLZ108-112-
     114-115.

GA...Flood Watch through Saturday afternoon for GAZ120>126-142>145-
     155.

AL...Flood Watch through Saturday afternoon for ALZ065>069.

GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Dobbs
LONG TERM....Haner
AVIATION...Scholl
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...LF

In the hours before

Local storm report, May 17, 5:45 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
645 PM EDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Tstm Wnd Dmg     3 ENE Branchville       31.16N 84.27W
05/17/2024                   Mitchell           GA   Law Enforcement

            Pecan tree down in Mitchell county at the
            intersection of Branchville and Strawberry
            Roads.

&&

EB
Local storm report, May 17, 6:49 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
749 PM EDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Funnel Cloud     1 SW Murphy             31.06N 83.84W
05/17/2024                   Colquitt           GA   Trained Spotter

            Report of a funnel cloud came in via a
            spotter roughly 5 miles north of Coolidge in
            Colquitt county Georgia.

&&

EB

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:49 AM CDTSpecial Weather StatementTAEDale, Henry41 min
May 18, 7:38 AM CDTSpecial Weather StatementTAECoffee, Geneva52 min
May 18, 8:09 AM CDTSevere Thunderstorm WarningTAEDale, Henry22 min
May 18, 8:18 AM CDTFlash Flood WarningTAECoffee, Dale, Geneva4 hr
May 18, 8:29 AM CDTSpecial Weather StatementTAEHouston46 min
May 18, 8:39 AM CDTSpecial Weather StatementTAEHenry36 min
May 18, 8:46 AM CDTSevere Thunderstorm WarningTAEHenry44 min
May 18, 8:54 AM CDTAreal Flood AdvisoryTAECoffee, Dale, Geneva, Henry, Houston3 hr
May 18, 8:54 AM CDTSevere Thunderstorm WarningTAEHouston51 min
May 18, 9:01 AM CDTSevere Thunderstorm WarningTAEHouston29 min
May 17, 7:13 PM CDTTornado WarningTAEGadsden, Jackson, Liberty32 min
May 17, 7:16 PM CDTAreal Flood AdvisoryTAEBay, Calhoun, Gadsden, Jackson, Liberty, Washington3 hr
May 17, 7:24 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty81 min
May 17, 7:42 PM CDTSevere Thunderstorm WarningTAECalhoun, Jackson20 min
May 17, 7:48 PM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon87 min
May 17, 8:14 PM CDTFlash Flood WarningTAEGadsden3 hr
May 17, 9:04 PM CDTAreal Flood AdvisoryTAEGadsden, Leon3 hr
May 17, 9:28 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla62 min
May 17, 10:22 PM CDTSpecial Marine WarningTAE113 min
May 17, 10:25 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor, Wakulla65 min
May 17, 11:22 PM CDTAreal Flood AdvisoryTAEJefferson, Taylor, Wakulla3 hr
May 18, 12:10 AM CDTSpecial Marine WarningTAE87 min
May 18, 12:19 AM CDTFlash Flood WarningTAEJefferson, Taylor, Wakulla7 hr
May 18, 3:54 AM CDTFlash Flood WarningTAEJefferson3 hr
May 18, 5:17 AM CDTSpecial Marine WarningTAE3 hr
May 18, 5:32 AM CDTFlash Flood WarningTAEBay, Holmes, Jackson, Walton, Washington6 hr
May 18, 7:01 AM CDTRiver Flood WarningTAELeon, Wakulla5 days
May 18, 7:06 AM CDTSpecial Weather StatementTAEWalton39 min
May 18, 7:18 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton42 min
May 18, 7:29 AM CDTSevere Thunderstorm WarningTAEWalton46 min
May 18, 7:59 AM CDTSpecial Weather StatementTAEWashington46 min
May 18, 8:14 AM CDTSpecial Marine WarningTAE2 hr
May 18, 8:21 AM CDTSpecial Weather StatementTAEWalton24 min
May 18, 8:37 AM CDTSevere Thunderstorm WarningTAEBay, Jackson, Washington38 min
May 18, 9:10 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson35 min
May 18, 9:19 AM CDTSevere Thunderstorm WarningTAEGadsden41 min
May 18, 9:22 AM CDTSpecial Marine WarningTAE83 min
May 18, 9:40 AM CDTAreal Flood AdvisoryTAEGadsden, Jackson3 hr
May 18, 9:48 AM CDTSpecial Weather StatementTAEBay57 min
May 18, 9:51 AM CDTSpecial Weather StatementTAEGadsden39 min
May 18, 10:20 AM CDTSpecial Weather StatementTAEGadsden, Leon40 min
May 18, 10:30 AM CDTSpecial Weather StatementTAECalhoun45 min
May 18, 10:43 AM CDTSpecial Marine WarningTAE92 min
May 18, 11:01 AM CDTSpecial Weather StatementTAEGadsden, Leon29 min
May 18, 11:24 AM CDTAreal Flood AdvisoryTAEBay, Holmes, Jackson, Walton, Washington66 min
May 18, 11:51 AM CDTSpecial Weather StatementTAEFranklin, Wakulla24 min
May 18, 12:06 PM CDTSpecial Marine WarningTAE54 min
May 18, 12:11 PM CDTSpecial Marine WarningTAE50 min
May 18, 12:17 PM CDTSpecial Weather StatementTAEWakulla43 min
May 18, 12:23 PM CDTSpecial Weather StatementTAEFranklin37 min
May 18, 12:37 PM CDTSpecial Weather StatementTAETaylor38 min
May 18, 12:56 PM CDTSpecial Marine WarningTAE81 min
May 18, 12:58 PM CDTAreal Flood AdvisoryTAEJefferson, Taylor, Wakulla92 min
May 18, 12:59 PM CDTSpecial Marine WarningTAE64 min
May 18, 1:14 PM CDTSpecial Weather StatementTAELafayette, Taylor46 min
May 18, 1:30 PM CDTSpecial Marine WarningTAE2 hr
May 18, 1:59 PM CDTSpecial Weather StatementTAELafayette, Taylor46 min
May 18, 3:35 PM CDTSmall Craft AdvisoryTAE8 hr

Nearby

Flash Flood Warnings in Florida, 2024Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.